Metronidazole-induced encephalopathy (MIE) is uncommon but usually reversible with treatment cessation. However, a case study in Neurocritical Care is the second reported death in a patient who developed severe neurotoxicity with widespread MRI abnormalities following treatment with systemic metronidazole.
A 65-year-old woman with hepatitis B cirrhosis with concomitant history of esophageal varices, hepatic encephalopathy, hypertension, and type 2 diabetes was transferred to a hospital for management of cirrhosis-related portal vein thrombus and spontaneous bacterial peritonitis. She was treated initially with intravenous (IV) piperacillin/tazobactam and vancomycin and then metronidazole (500mg IV every eight hours for two days, then orally three times per day for four days) and ciprofloxacin six days prior to discharge. She was also continued on tenofovir, lactulose, insulin, furosemide, potassium phosphate–sodium phosphate, spironolactone, pantoprazole, propranolol, and tramadol, and referred for outpatient evaluation for orthotopic liver transplant.
Five days after discharge (day 11 of metronidazole therapy), she presented with nausea, vomiting, and atypical chest pressure. She received an IV of metronidazole 500 mg, ciprofloxacin, furosemide, pantoprazole, ondansetron as needed, morphine as needed, a sliding scale insulin regimen, and lactulose and rifaximin through a naso-gastric tube. Her speech was slurred and she appeared to be confused, which were initially believed to be secondary to hepatic encephalopathy caused by decreased intake of her lactulose. She was treated with lactulose enemas and showed some slight initial improvement in her cognition, but over the course of the next week her mental status worsened. On hospital day 12 (day 22 of metronidazole therapy), her MRI pattern was consistent with metronidazole toxicity; the drug was discontinued in favor of piperacillin/tazobactam. Laboratory values were notable for leukopenia, anemia, thrombocytopenia, hyperglycemia, elevated aspartate aminotransferase (AST), and hyperbilirubinemia.
By Hospital day 14, the woman was unresponsive and intubated for airway protection and transferred to the intensive care unit. On ICU admission, she had intermittent low-grade fevers, sinus tachycardia, intermittent hypotension, and decreased urine output possibly indicating sepsis. Her neurological exam scores were poor but did not worsen or improve during ICU admission. Given her poor neurological status, the patient was not a candidate for orthotopic liver transplantation and in the setting of her end-stage liver disease, her family decided to transition her to comfort measures only and she was extubated; her mental status never improved and she died on hospital day 31.
The case study authors are not aware of any potential drug interactions from the patient’s other medications with metronidazole that may have led to these effects. The mechanism of metronidazole-induced CNS toxicity is not well understood, but it may be due to interference with neuronal RNA translation or modulation of GABA receptors in the cerebellar and vestibular systems by the drug. MIE treatment is typically drug cessation and supportive care, with 92% of patients seeing some degree of improvement and 65% experiencing complete recovery. Even so, the authors add that encephalopathy related to metronidazole use may be underrecognized and persistent encephalopathy with poor outcomes are a possibility.
For more information visit Springer.com.